This article was medically reviewed by Rekha Kumar, M.D., a board-certified physician, assistant professor of medicine, and member of the Prevention Medical Review Board, on November 10, 2019.
When your doctor puts you on a prescription medication, reading the list of potential side effects can be daunting. While it may be tempting to ignore that fine print completely—after all, the benefits of being on the medicine will likely outweigh the possible negatives—experts agree it’s still important to know what you might face. A common one? Weight gain.
“There are certain medications that are known to cause weight gain, but that doesn’t mean that if you take one of them, gaining weight is inevitable,” says Prudence Hall, M.D., an integrative gynecologist at The Hall Center in Santa Monica, Calif. “If you know the medicine you’re on may cause you to pack on the pounds, you can take steps to prevent that from happening.”
Shilpi Agarwal, M.D., a board-certified family physician in Washington, DC, agrees. “My biggest recommendation is to make sure you get an accurate starting weight before you even fill the prescription, and once you start taking it, check your weight again in two weeks,” she says. “A lot of people gain weight without even realizing it, and if you don’t catch it until you’re six weeks in, that could mean you’re up 10 or more pounds.”
But even if you do start gaining weight, you should always talk to your doctor before you make any changes to your routine. “Medications should not be stopped, especially psychiatric medicines without supervision of the prescribing psychiatrist,” says Rekha Kumar, M.D., an assistant professor of medicine at Weill Cornell Medical College and member of the Prevention Medical Review Board.
“In many cases of medication-induced weight gain, it would be prudent to consult an American Board of Obesity Medicine certified physician to assist in weight management,” Dr. Kumar says. This might involve prescribing medicine to assist with weight loss that can counteract the weight gain potential of the offending (but necessary) drug.
Here, the most common medications that tend to cause weight gain—and the options you have to avoid the annoying side effect.
Advertisement - Continue Reading Below
The key with this class of medications—which can be prescribed for skin diseases to blood disorders to arthritis—is to be on them for the shortest time possible to treat your condition, says Dr. Agarwal. “These medications tend to cause insomnia, increased appetite, and water retention,” she says—a perfect storm for weight gain. Dr. Hall adds that, in her experience, around 75 percent of patients who take prednisone (a common prescription steroid) for an extended period of time gain weight.
Many people also question the use of steroid nasal sprays, like Flonase (as well as other inhaled, suppository, or topical steroids). These are not directly associated with the same weight gain concerns as oral steroids, since they are not system-wide drugs. “They can still cause weight gain with high usage, but less than oral steroids,” Dr. Kumar says.
What to do: Ask your doctor to put you on the shortest, most effective dose you can take, says Dr. Agarwal. And while you’re taking a steroid, do what you can to prioritize good sleep (for example, avoid screen time a couple of hours before bedtime) so you have the best shot at sidestepping steroid-induced insomnia, which can prompt a big boost in your appetite.
Dr. Agarwal says selective serotonin reuptake inhibitors (SSRIs)—such as Prozac, Zoloft, and Paxil—are some of the biggest weight-gain offenders. Why? SSRIs work by blocking a receptor in the brain that reabsorbs serotonin, which makes more of this “feel-good” chemical available to send messages between nerve cells. While that has a positive effect on mood, it also can affect appetite. “What we find is that these drugs can really increase cravings for carbohydrates,” Dr. Agarwal says. And since many forms of carbs are calorically-dense, weight gain naturally follows.
What to do: Talk to your doctor about going on an antidepressant that’s known to cause the least amount of weight gain. Dr. Agarwal says bupropion (brand name, Wellbutrin) is a good option for many patients.
Nearly all types of antipsychotic medications—such as olanzapine, clozapine, and risperidone—cause weight gain, according to 2017 research published in the journal Neuropsychiatric Disease and Treatment, which are used to treat conditions like schizophrenia and psychosis. And while patients will see pounds increase rapidly in the first few weeks after starting their meds, weight gain may continue for the long term—sometimes even years. Similar to antidepressants, the researchers believe the impact these drugs have on certain chemical receptors can mess with a patient’s appetite control and metabolism.
What to do: If you notice a 5% uptick in your weight after taking an antipsychotic medication for a month, that’s a good predictor that the drug could cause significant weight gain long-term, the researchers note. In this case, it’s best to work with your doctor to switch your meds. He or she can also recommend a therapist who can help you manage symptoms through cognitive behavioral therapy or a dietitian to help you manage certain lifestyle changes.
Advertisement - Continue Reading Below
Some contraceptives have been shown to cause weight gain, and Dr. Agarwal says the birth control shot (Depo-Provera) is chief among them. “Thanks to the dose of the hormone progesterone, it can increase appetite,” she says. Other forms of birth control can also cause weight gain, though this is often due to water retention, she says.
What to do: There are a plethora of options when it comes to birth control, says Dr. Agarwal. “Oftentimes, my patients find that low-dose estrogen pills or IUDs that don’t have hormones have no effect on their weight.” If you’re trying a new method, Dr. Agarwal suggests giving it one cycle and then talking to your gynecologist about another option if you’re noticing unwanted weight gain.
Beta blockers and angiotensin-receptor blockers
These blood pressure and migraine-prevention medications are known to cause a five- to seven-pound weight gain, says Dr. Agarwal. In fact, one 2016 study published in the journal Cell Reports found that angiotensin-receptor blockers can cause your metabolism to become sluggish and may contribute to obesity.
What to do: “Typically, the first line of treatment for high blood pressure is a diuretic, so if you’ve been prescribed one of these medications, it’s probably because the diuretic didn’t work,” says Dr. Agarwal. If you’re on one of these prescription medications for high blood pressure, you may not have many other options for treating your condition, so it’s especially important to stay on top of the proven lifestyle tweaks that stave off weight gain, says Dr. Hall. “Eat a plant-based, low-sugar diet and get plenty of exercise and sleep,” she adds. Taking these steps can go a long way toward countering any potential weight gain these meds can cause.
If you pop an antihistamine every day to avoid allergies (whether they be seasonal or due to your pet), here’s reason to think twice: Research shows that chronic exposure to these over-the-counter and prescription allergy medications may cause weight gain—particularly in women. “While we don’t know why, exactly, this happens, we think it’s because blocking histamine production in the body can make us feel hungrier,” says Dr. Agarwal.
What to do: First, do what you can to avoid too much exposure to seasonal allergens in the first place, like brushing or wiping down your pet after walks, keeping windows closed, and washing your clothes right after you spend time outdoors. Of course, they can’t always be avoided, so Dr. Agarwal also recommends spot-treating your symptoms if it makes sense for you. “A lot of people take a pill when all they need is a nasal spray for their congestion,” she says. “Why give the entire body medicine when only one small part needs it?” Be sure to touch base with your allergist before making any major changes, though.
Advertisement - Continue Reading Below
There are a variety of medications given for migraine headache prevention, says Dr. Agarwal, and many of them cause weight gain (tricyclic antidepressants, along with antiseizure meds and blood pressure medications are the biggest culprits).
What to do: If you have such severe migraines that you require daily medication, ask your doctor if you might be able to take an as-needed alternative, says Dr. Agarwal. “However, if you do this, it’s even more important to figure out your triggers and steer clear of them completely,” she says. For example, if you know red wine can set off a bad migraine, cut it out of your diet. “Sure, it can be tough to make these lifestyle changes, but the upside is that you’re treating the root cause of the problem,” adds Dr. Hall.
Certain medicines used to control diabetes—such as insulin, pioglitazone, and glipizide—can have weight gain as a side effect. But this is pretty normal, especially if you’re already experiencing weight issues. Glucose is better able to enter your cells after you take insulin (meaning the treatment is working), and when you eat more calories than you need, your body will take in excess glucose and turn it into fat.
What to do: The first step in any effective diabetes treatment plan is adjusting your caloric intake and revamping your exercise routine, per the Cleveland Clinic. But if that doesn’t seem to be keeping the scale in check, talk to your doctor about trying another type of insulin or diabetes medication. For instance, metformin (an oral drug) can be taken on its own or alongside insulin to keep your weight in a healthy place.
Additional reporting by Alisa Hrustic